Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 302, NWS Wichita, KS

September 22, 2003Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2003, 6:04 AM CDT for Sumner County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 6:04 AM CDT (11:04 UTC)
Expired
Sep 22, 2003, 7:00 AM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 221104
SVRICT
KSC191-221200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
604 AM CDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 700 AM CDT.

* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST
  OF HAYSVILLE TO 4 MILES EAST OF NORWICH...OR ALONG A LINE EXTENDING
  FROM 6 MILES SOUTH OF DOWNTOWN WICHITA TO 24 MILES NORTHEAST OF
  ANTHONY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR CONWAY SPRINGS AROUND 610 AM CDT...
  NEAR BELLE PLAINE AROUND 625 AM CDT...
  NEAR MAYFIELD AROUND 630 AM CDT...
  NEAR WELLINGTON AROUND 635 AM CDT...
  NEAR SOUTH HAVEN AROUND 700 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 700 AM CDT.

LAT...LON 3746 9718 3744 9778 3703 9766 3703 9717

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:54 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 22, 3:54 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
354 AM CDT MON SEP 22 2003

MAIN FCST CONCERN HAS BEEN TRYING TO KEEP UP WITH CURRENT CONVECTIVE
TRENDS AND ATTEMPTING TO DETERMINE HOW LONG THIS ACTIVITY WL LINGER
INTO THE DAY.

IT HAS BEEN A PRETTY CRAZY NIGHT AS SVR STORMS PULSED UP. WL KEEP
POPS IN FOR AT LEAST THIS MORNING AS THERE CONTINUES TO BE ACTIVITY
FARTHER BACK OVER CENTRAL KS. THE MODELS ARE PICKING UP ON THIS AND
BOTH MESO-ETA AND WS ETA BRING SHOWERS AND STORMS THROUGH CWA.

TDAY-TNGHT: SFC RIDGE WL SETTLE OVER CWA THIS AFTERNOON PROVIDING
PLENTY OF SUN. ATTM IT APPEARS SOME DRIER AIR WL WORK INTO THE CWA
TNGHT WHICH MAY INHIBIT FOG DEVELOPMENT. SO WL LEAVE FOR DAY SHIFT
TO LOOK AT.

TUES-WED: TUES SHUD BE A FAIRLY WARM DAY, SOUTHERLY LOW LEVEL FLOW
INCREASES AS SOME LEE SIDE TROUGHING DEVELOPS. IN THE UPPER LEVELS
THE AREA WL BE UNDER W-NW FLOW ALOFT. SHORT RANGE MODELS ALL AGREE
ON BRINGING A COLD FRONT THROUGH CWA BETWEEN 12Z AND 18Z WED. SINCE
MODELS ARE ON THE SAME PAGE WITH THIS FRONTAL PASSAGE, THERE IS SOME
CONFIDENCE IN THIS PANNING OUT. THIS COLD FRONT IS BEING PUSHED
THROUGH BY A FAIRLY STRONG SHORTWAVE TACKING ACROSS SOUTHERN CANADA.
NOT TOO CONFIDENT ON PRECIP AS FRONT SWINGS THROUGH. THE BEST
DYNAMICS STAY NORTHEAST OF CWA. ISENTROPICS SHOW RISING SURFACES BUT
AT THE SAME TIME GOOD DOWNGLIDE. FOR NOW WL GO AHEAD AND LEAVE DRY.
IF ANYTHING DOES DEVELOP IT WOULD MOST LIKELY BE SPRINKLES OR
DRIZZLE.

THURS-SUN:
THE NEW 00Z GFS IS ACTUALLY STARTING TO COME INTO AGREEMENT WITH THE
ECM. SO AT LEAST THROUGH FRI THERE IS FINALLY SOME CONFIDENCE IN
FCST. BY 12Z THURS SFC RIDGE SHUD BE PLANTED OVER CWA, ALLOWING
PLENTY OF SUNSHINE. A GOOD WARM ADVECTION PATTERN SEEMS TO BE
SETTING UP FOR FRI, AS LEE SIDE TROUGHING GETS GOING. SINCE THERE IS
SOME AGREEMENT WITH THE MODELS, WENT AHEAD AND BUMPED UP TEMPS THURS
AND FRI. EVEN THOUGH THERE ARE SOME DIFFERENCES SAT AND SUN,
MODELS DO AGREE ON GENERAL UPPER PATTERN WITH TROUGH OVER EAST,
LEAVING CWA IN BROAD NW FLOW ALOFT. SINCE BULK OF UPPER ENERGY STAYS
EAST OF AREA, WL KEEP DRY FCST.

FCSTID = 7/LAWSON
ICT   76  53  83  61 /  40   5   0  10
HUT   75  52  84  62 /  40   5   0  10
EWK   75  52  83  61 /  30   5   0  10
EQA   75  52  83  61 /  30   5   0  10
WLD   77  54  83  62 /  40   5   0  10
RSL   73  51  85  60 /  40   5   0  10
GBD   74  52  86  58 /  50   5   0  10
SLN   74  51  84  62 /  30   5   0  10
MPR   75  52  83  61 /  30   5   0  10
CFV   78  53  81  60 /  30   5   0  10
CNU   75  51  81  60 /  20   5   0  10
K88   75  51  81  60 /  20   5   0  10

.ICT...
KS...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES KSZ052>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
Hazardous weather outlook, Sep 22, 5:09 AM CDT, 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
226 AM CDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE POSSIBLE THIS
MORNING FOR LOCATIONS GENERALLY ALONG A HUTCHINSON TO WICHITA TO
WINFIELD LINE.

A STRONG UPPER JET IS NOSING INTO CENTRAL AND SOUTH CENTRAL KANSAS
THIS MORNING. THIS FEATURE HAS HELPED SEVERE STORMS, PRODUCING LARGE
HAIL, DEVELOP EARLY THIS MORNING. THIS ACTIVITY IS EXPECTED TO
CONTINUE THROUGH AROUND 9 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTH
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:50 AM CDTSevere Thunderstorm WarningICTRussell55 min
Sep 22, 1:28 AM CDTSevere Thunderstorm WarningICTEllsworth47 min
Sep 22, 1:56 AM CDTSevere Thunderstorm WarningICTRice49 min
Sep 22, 2:21 AM CDTSevere Thunderstorm WarningICTMcPherson39 min
Sep 22, 2:46 AM CDTSevere Thunderstorm WarningICTReno44 min
Sep 22, 2:53 AM CDTSevere Thunderstorm WarningICTHarvey67 min
Sep 22, 3:51 AM CDTSevere Thunderstorm WarningICTReno39 min
Sep 22, 4:34 AM CDTSevere Thunderstorm WarningICTHarvey41 min
Sep 22, 4:50 AM CDTSevere Thunderstorm WarningICTReno55 min
Sep 22, 4:55 AM CDTSevere Thunderstorm WarningICTSedgwick50 min
Sep 22, 5:22 AM CDTSevere Thunderstorm WarningICTButler53 min
Sep 22, 5:32 AM CDTSevere Thunderstorm WarningICTKingman43 min
Sep 22, 5:43 AM CDTSevere Thunderstorm WarningICTSedgwick47 min
Sep 22, 5:50 AM CDTSevere Thunderstorm WarningICTCowley55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.